Wisconsin, 2013

Cold in Wisconsin, March 7 to 8, 2013

March 7 to 8, 2013 · NWS ARX · 1 event in 1 county or zone

An elderly western Wisconsin woman wandered away from a care facility in Viroqua (Vernon County) and died of hypothermia from exposure to the cold. The automated weather observing equipment at the Viroqua airport on March 7th reported temperatures in the teens with an overnight low of 12 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An elderly western Wisconsin woman wandered away from a care facility in Viroqua (Vernon County) and died of hypothermia from exposure to the cold. The automated weather observing equipment at the Viroqua airport on March 7th reported temperatures in the teens with an overnight low of 12 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 7, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Mar 7, 11:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CST THU MAR 7 2013

.SHORT TERM...TODAY THROUGH SATURDAY
346 AM CST THU MAR 7 2013

MAIN FORECAST CONCERNS ARE ON THE STORM SYSTEM EXPECTED TO IMPACT
THE AREA FRIDAY NIGHT THROUGH SUNDAY.

LATEST WATER VAPOR IMAGERY SHOWED A WEAK UPPER LOW OVER NORTHERN
LAKE SUPERIOR MOVING SOUTHEAST. A BROAD UPPER TROUGH WAS MOVING INTO
THE WEST COAST AS RIDGING WAS OCCURRING OVER THE CENTRAL CONUS.
SURFACE OBSERVATIONS INDICATED HIGH PRESSURE OVER THE FORECAST
AREA...WITH THE RIDGE AXIS EXTENDING FROM WESTERN ONTARIO SOUTH
THROUGH THE MID MISSISSIPPI RIVER VALLEY.

AFTER SOME PATCHY DENSE FOG THIS MORNING...HIGH PRESSURE WILL BE IN
CONTROL ACROSS THE AREA TODAY PROVIDING QUIET WEATHER. PASSING HIGH
CLOUDS...CIRRUS...ARE EXPECTED TO MOVE OVER THE AREA TODAY AS THEY
SPILL OVER THE RIDGE AHEAD OF THE TROUGH DIVING INTO THE WESTERN
U.S. PLAN ON MOSTLY SUNNY SKIES TODAY WITH HIGHS RANGING FROM THE
LOWER TO MID 30S. THE HIGH WILL START TO SLIDE EAST TONIGHT.
MEANWHILE THE WESTERN TROUGH IS EXPECTED TO DIG SOUTH THROUGH
SOUTHERN CALIFORNIA. SURFACE LOW PRESSURE WILL DEVELOP IN THE LEE
OF THE ROCKIES PRODUCING SOUTHERLY FLOW ACROSS THE PLAINS INTO THE
UPPER MISSISSIPPI RIVER VALLEY. SLIGHTLY WARMER AIR WILL ADVECT
NORTHWARD STARTING TONIGHT AND CONTINUING INTO FRIDAY. 925 MB
TEMPERATURES START OUT AROUND -7C ACROSS MOST OF THE AREA
TODAY...WARMING TO AROUND 1C OVER SOUTHEAST MINNESOTA AND TO
AROUND -5 C OVER CENTRAL WISCONSIN OVERNIGHT. PLAN ON PARTLY
CLOUDY SKIES TONIGHT WITH LOWS RANGING FORM THE LOWER 20S WEST OF
THE MISSISSIPPI RIVER TO THE TEENS FOR LOCATIONS TO THE EAST.

A WEAK SHORTWAVE LOOKS TO MOVE ACROSS NORTH DAKOTA AND INTO WESTERN
ONTARIO ON FRIDAY...PASSING WELL TO THE NORTH OF THE FORECAST AREA.
CLOUDS WILL BE ON THE INCREASE ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY ON ON FRIDAY AS THE WESTERN TROUGH MOVES THROUGH THE FOUR
CORNERS REGION AND LOW PRESSURE DEEPENS OVER EASTERN COLORADO. FLOW
ALOFT WILL TURN SOUTHWEST LATE IN THE DAY ON FRIDAY OVER THE
FORECAST AREA. MEANWHILE...A NORTHERN STREAM TROUGH IS EXPECTED TO
RACE ACROSS SOUTHERN ALBERTA/SASKATCHEWAN AND MERGE WITH THE ENERGY
LIFTING OUT OF THE SOUTHWEST. AN INVERTED SURFACE TROUGH DEVELOPS
ACROSS THE UPPER MIDWEST FRIDAY NIGHT EXTENDING FROM SOUTHWEST
NEBRASKA NORTHEAST INTO NORTHWEST WISCONSIN. GULF MOISTURE SURGES
NORTHWARD FRIDAY NIGHT INTO SATURDAY WITH DEWPOINTS CLIMBING INTO
THE UPPER 40S TO LOWER 50S OVER THE CENTRAL PLAINS. A MOISTURE RICH
AIRMASS STREAMS INTO THE FORECAST AREA FRIDAY NIGHT INTO SATURDAY
MORNING WITH PRECIPITABLE WATER VALUES CLIMBING TO 8/10 OF AN INCH
BY EARLY SATURDAY MORNING...THEN INCREASING THROUGH THE DAY TO
AROUND 9/10 OF AN INCH BY SATURDAY EVENING...WHICH IS AROUND 270
PERCENT OF NORMAL. EXPECT A MIXTURE OF FREEZING RAIN AND SLEET
FRIDAY NIGHT AS THIS AIRMASS MOVES. THE MIX SHOULD SWITCH OVER TO
ALL RAIN BY MID SATURDAY MORNING. ICE ACCUMULATIONS OF 1/10 OF AN
INCH ARE POSSIBLE FROM LATE FRIDAY NIGHT INTO EARLY SATURDAY
MORNING. IN ADDITION...PATCHY FOG LOOKS TO DEVELOP WEST OF THE
MISSISSIPPI RIVER FRIDAY NIGHT AN COULD BE LOCALLY DENSE AT TIMES.
THE RAIN WILL CONTINUE THROUGH THE DAY ON SATURDAY. TEMPERATURES ARE
EXPECTED TO WARM GRADUALLY WARM FROM LATE FRIDAY NIGHT INTO SATURDAY
MORNING. HIGHS ON SATURDAY WILL RANGE FROM THE MID TO UPPER 30S OVER
NORTH CENTRAL WISCONSIN TO THE LOWER 40S ACROSS PORTIONS OF
NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN. RAINFALL AMOUNTS ON
SATURDAY INTO SATURDAY NIGHT WILL RANGE FROM 1/2 INCH OVER NORTH
CENTRAL WISCONSIN TO AROUND 8/10 OF AN INCH OVER PORTIONS OF
NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN. CANNOT RULE OUT SOME 1
INCH REPORTS FOR A FEW AREAS SOUTH OF INTERSTATE 90 BY EARLY SUNDAY
MORNING. SOME MELTING SNOW AND THE EXPECTED RAINFALL COULD LEAD TO
RUNOFF INTO AREA RIVERS AND STREAMS RESULTING IN SOME RISES AND
POSSIBLY ICE JAMS...SEE HYDROLOGY SECTION BELOW. THE SURFACE TROUGH
SLIDES OVER THE FORECAST AREA SATURDAY NIGHT WITH WINDS BECOMING
LIGHT. THESE LIGHT WINDS COUPLED WITH A MOIST AIRMASS OVER THE AREA
AND MELTING SNOW WILL LEAD TO DENSE FOG CONCERNS. AREAS OF DENSE FOG
COULD DEVELOP SATURDAY EVENING AND CONTINUE THROUGH THE OVERNIGHT
HOURS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
346 AM CST THU MAR 7 2013

07.00 MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT SUNDAY INTO
MONDAY SHOWING THE UPPER TROUGH PROGRESSING EAST THROUGH THE FORECAST
AREA ON SUNDAY AND INTO THE EASTER GREAT LAKES REGION SUNDAY NIGHT.
RAIN SHOULD GRADUALLY SWITCH OVER TO SNOW FROM THE NORTHWEST TO
SOUTHEAST ON SUNDAY AS THE TROUGH MOVES IN. THE PRECIPITATION WILL
END BY SUNDAY EVENING AS HIGH PRESSURE BUILDS IN FROM THE NORTHERN
PLAINS. TEMPERATURES WILL RETURN TO MORE SEASONABLE VALUES ON MONDAY
WITH HIGHS IN THE UPPER 20S TO LOWER 30S. A FAST MOVING SHORTWAVE IS
EXPECTED TO MOVE ACROSS NORTHERN MINNESOTA INTO NORTHERN WISCONSIN
MONDAY NIGHT THROUGH TUESDAY BRINGING SNOW CHANCES TO FAR NORTH
CENTRAL WISCONSIN. HIGH PRESSURE RETURNS BY MIDWEEK WITH QUIET
WEATHER EXPECTED. HIGH TEMPERATURES TUESDAY THROUGH THURSDAY WILL
RANGE FROM THE MID TO UPPER 30S.

&&

.AVIATION...THIS AFTERNOON THROUGH FRI MORNING
1125 AM CST THU MAR 7 2013

SHALLOW FOG FOG BURNED OFF AROUND MID MORNING...LEAVING THE REST OF
THE DAY WITH VFR CONDITIONS AND LIGHT WINDS UNDER SCT-BKN CIRRUS
CLOUDS. MVFR STRATUS DECK/MOISTURE OVER EASTERN IA/NORTHERN IL IS
PROBLEMATIC FOR TONIGHT/FRI. AS THE SFC RIDGE AXIS MOVES EAST...
SFC-850MB WINDS BECOME SOUTHEAST...POISED TO ADVECT THIS MOISTURE/
CLOUD DECK NORTHWEST INTO AND ACROSS THE TAF SITES. MODELS GENERALLY
HANDLING THIS MOISTURE/CLOUDS POORLY...THUS MVFR CLOUDS TONIGHT NOT
A HIGH CONFIDENCE FCST.

HOWEVER...MODELS MAINTAIN A STRONG SFC-900MB INVERSION TONIGHT INTO
FRI...WITH HIGH RH IN THE SFC TO 950-925MB LAYER. THUS DID ADD BKN
MVFR CIGS TO BOTH KRST/KLSE FOR LATER TONIGHT/FRI MORNING GIVEN
CLOUDS PRESENTLY JUST SOUTH/SOUTHEAST OF THE FCST AREA AND NOT
ERODING/MIXING MUCH AS OF 17Z. WITH SOME WARMING/MELTING TODAY AND
THE SHALLOW INVERSION TRAPPING ANY MOISTURE...DID ADD SOME MVFR
VSBYS IN BR AT BOTH KRST/KLSE IN MAINLY THE 08-15Z TIMEFRAME. IF THE
BKN MVFR DECK DOES NOT MOVE INTO THE TAF SITES LATER TONIGHT...SOME
IFR VSBYS IN BR/FG WOULD BE POSSIBLE IN FAVORED LOCATIONS LATE
TONIGHT/FRI MORNING.

&&

.HYDROLOGY...
346 AM CST THU MAR 7 2013

THE EXPECTED RAINFALL AND SNOWMELT FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT COULD RESULT IN RUNOFF INTO AREA RIVERS AND
STREAMS...LEADING TO RISES AND POTENTIAL ICE JAMS. THE CURRENT
SNOWPACK IN PLACE ACROSS THE AREA WILL ABSORB SOME OF THE
RAINFALL. HOWEVER...THE BOTTOM LAYER OF THE SNOW PACK IS FAIRLY
HARD/CRUSTED. MOST OF THE ABSORPTION SHOULD OCCUR IN THE TOP MOST
RECENTLY FALLEN SNOW LAYER. THE TOP LAYER OF SOIL IS FROZEN SOLID
WITH CONCRETE FROST SO WHAT THE SNOW DOES NOT ABSORB WILL GO
DIRECTLY INTO RUNOFF. AT THIS TIME RAINFALL AMOUNTS OF 1/2 INCH TO
1.5 INCHES ARE POSSIBLE. THE HIGHER AMOUNTS WOULD MOST LIKELY FALL
ACROSS FAR NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. WILL MAINTAIN
A VERY CLOSE WATCH ON THIS SITUATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
335 AM CST THU MAR 7 2013

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION.....RRS
HYDROLOGY....WETENKAMP
Hazardous weather outlook, Mar 7, 10:06 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1006 AM CST THU MAR 7 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA
CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1006 AM CST THU MAR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL MOVE INTO THE REGION FOR THE WEEKEND. FREEZING
RAIN...SLEET...AND SNOW ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY
MORNING...BEFORE THE PRECIPITATION CHANGES TO RAIN BY SATURDAY
AFTERNOON. THROUGH SATURDAY MORNING...THERE IS THE POTENTIAL FOR
SLEET AND ICE ACCUMULATIONS OF AROUND ONE-TENTH OF AN INCH. THIS
WOULD HAVE IMPACTS TO THE TRAVELING PUBLIC...BUT THE ICE IS EXPECTED
TO MELT SATURDAY AFTERNOON AS WARMER AIR MOVES IN.

PERIODS OF RAIN LOOK TO CONTINUE INTO SATURDAY NIGHT...LEADING
TO SNOWMELT. THE COMBINATION OF THE RAINFALL...WHICH COULD TOTAL
BETWEEN 0.5 AND 1.5 INCHES...ALONG WITH THE SNOWMELT MAY RESULT IN
LOCALIZED FLOODING...AS WELL AS ICE JAMS ON AREA RIVERS.

ALONG WITH THE PRECIPITATION...THE POTENTIAL EXISTS FOR DENSE FOG...
PARTICULARLY ON SATURDAY NIGHT.

NOTE THAT AMOUNTS OF ICE AND RAIN...AND THE MOST PROBABLE
LOCATIONS...COULD STILL CHANGE IN THE DAYS AHEAD.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS STILL BEING CONSIDERED FOR FRIDAY CONCERNING THE
WEEKEND WEATHER. AS A REMINDER...A SPRING SNOWMELT FLOOD POTENTIAL
WEBINAR IS SCHEDULED FOR TODAY AT 230 PM.

AJ/RRS

In the hours before

Special weather statement, Mar 7, 8:32 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 AM CST THU MAR 7 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053-054-061-071600-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
832 AM CST THU MAR 7 2013

...PATCHY DENSE FOG TO DISSIPATE THROUGH MID MORNING...

PATCHES OF DENSE FOG REMAINED OVER THE AREA THIS MORNING...REDUCING
VISIBILITIES TO A QUARTER MILE OR LESS. MOST OF THE FOG IS SHALLOW.
THIS WILL ALLOW THE FOG TO LIFT AND DISSIPATE RATHER QUICKLY THROUGH
THE MID MORNING HOURS AS SUN RISES HIGHER AND TEMPERATURES START TO
WARM.

IF TRAVELING...BE ALERT FOR SUDDEN CHANGES IN VISIBILITY. IN
ADDITION...WITH TEMPERATURES WELL BELOW FREEZING...THE DENSE FOG
COULD CREATE SOME SLICK SPOTS ON UNTREATED ROADS...BRIDGES AND
OVERPASSES. PLAN ON MOST OF THE DENSE FOG TO DISSIPATE BETWEEN 9
AND 10 AM.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Vernon

When
March 7, 12:00 PM CST to March 8, 12:00 PM CST
Where
Vernon forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

A 93 year old lady passed away due to hypothermia from exposure to the cold after wandering away from a Viroqua care facility. The automated weather observing equipment at the Viroqua airport reported temperatures in the teens with an overnight low on the 7th of 12 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Vernon2013-03-0893FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438836.